Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 166, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 27, 2006, 7:15 PM CDT for Jefferson County, Iowa. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2006, 7:15 PM CDT (00:15 UTC)
- Expired
- Jun 27, 2006, 7:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Jefferson County, IA
The radar
The Quad Cities radar (KDVN), 126 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 7:15 PM CDT | HAIL 0.5 | Fairfield, IA | MEASURED 3/8 INCH HAIL. |
| Jun 27, 7:20 PM CDT | HAIL 0.75 | Fairfield, IA | PENNY SIZE HAIL COVERING THE GROUND. |
| Jun 27, 7:20 PM CDT | HAIL 0.75 | Fairfield, IA | PENNY HAIL ON EAST SIDE OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1752 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 280015
SVRDVN
IAC101-280045-
/O.NEW.KDVN.SV.W.0166.060628T0015Z-060628T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
715 PM CDT TUE JUN 27 2006
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN SOUTHEAST IOWA...
* UNTIL 745 PM CDT.
* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR FAIRFIELD...AND MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTHWEST OF GLASGOW BY 725 PM CDT...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4112 9183 4103 9208 4090 9203 4090 9172
4104 9172
$$
LRE2 follow-up statements
000
WWUS53 KDVN 280033
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
732 PM CDT TUE JUN 27 2006
IAC101-280045-
/O.CON.KDVN.SV.W.0166.000000T0000Z-060628T0045Z/
JEFFERSON IA-
732 PM CDT TUE JUN 27 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR JEFFERSON COUNTY...
AT 731 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR GLASGOW...OR
ABOUT 7 MILES SOUTHEAST OF FAIRFIELD...MOVING SOUTHEAST AT 25 MPH.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4112 9183 4103 9208 4090 9203 4090 9172
4104 9172
$$
LRE000
WWUS53 KDVN 280046
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
746 PM CDT TUE JUN 27 2006
IAC101-280056-
/O.EXP.KDVN.SV.W.0166.000000T0000Z-060628T0045Z/
JEFFERSON IA-
746 PM CDT TUE JUN 27 2006
...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY EXPIRES AT
745 PM CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.
HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING PEA TO HALF INCH
SIZE HAIL AND A HEAVY DOWNPOUR OF RAIN.
LAT...LON 4112 9183 4103 9208 4090 9203 4090 9172
4104 9172
$$
LREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:05 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 27, 3:05 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 305 PM CDT TUE JUN 27 2006 .SYNOPSIS... UNSETTLED AFTERNOON WEATHER FOR ONE MORE DAY IN THE AREA TODAY AS VIS SATELLITE IMAGERY INDICATES CU FIELD DEVELOPING ACROSS IA/IL/MN/WI/MO. RADAR TRENDS INDICATE SHOWERS AND THUNDERSTORMS DEVELOPING AS OF 19Z... WITH LARGEST CLUSTER IN NORTH CENTRAL MO AND LINE OF TALLEST CU/MOST SHOWERS FROM THERE THROUGH THE CWA TOWARD KMKE. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES WEAK NWLY FLOW AT 850MB OVER THE AREA AND DRIER AIR... WITH 850MB FRONT FROM MI THROUGH IL/IN AND TOWARD THE MS RIVER DELTA AND 8C+ DEWPOINTS POOLED AHEAD OF THE FRONT. UPPER LOW WAS LOCATED OVER HUDSON BAY WITH SECONDARY LOW OVER LK SUPERIOR/UP OF MI/WI. SEVERAL WEAK SHORTWAVES WERE EVIDENT ROTATING AROUND THE MAIN LOW IN WV... INCLUDING WAVES OVER NWRN MO/NERN KS AND ERN SD/WRN MN AT 19Z. 19Z MSAS ANALYSIS INDICATES WEAK SURFACE LOW OVER THE GREAT LAKES AND WEAK SFC FLOW THROUGHOUT THE REGION... WITH TROUGH EXTENDING FROM NRN LOWER MI THROUGH RNR IA INTO S CTRL NEB. && .SHORT TERM...TONIGHT AND TOMORROW... FORECAST FOCUS IS ON CONVECTIVE POTENTIAL TODAY AND TOMORROW. CU FIELD AND DEVELOPING TSRA INDICATE INSTABILITY AND LOW-LEVEL LAPSE RATES SUFFICIENT TODAY FOR STORMS TO PULSE UP AND HAVE MAINTAINED HIGH CHANCE POPS WITH SCATTERED WORDING FOR SHOWERS/TSTORMS THROUGH THE EVENING. SEVERE THREAT IS LIMITED BY LACK OF 0-6KM SHEAR... BUT FREEZING LEVELS ARE LOW /NEAR 10KFT/ AND THE STRONGER PULSES MAY CONTAIN MARGINALLY SEVERE HAIL. BELIEVE THAT THREAT IS ISOLATED AT BEST. DAMAGING WINDS NOT MUCH CONCERN DESPITE FAVORABLE PROFILE FOR MOMENTUM TRANSFER DUE TO LACK OF MOMENTUM /I.E. WEAK WIND SPEEDS/ BELOW 700MB. STORMS SHOULD WEAKEN AFTER SUNSET AND BECOME MORE SHOWERY THAN ANYTHING OVERNIGHT... MUCH LIKE THE LINGERING SHOWERS WITH ISOLATED THUNDER IN IA THIS MORNING. UPPER LOW CONTINUES TO DIG INTO THE GREAT LAKES TOMORROW AS IT PUSHES SLOWLY EASTWARD. WEAK SURFACE TROUGH WILL BE ALIGNED ROUGHLY ACROSS NRN MO AND MIGHT NICK THE CWA... BECOMING A FOCUS AGAIN TOMORROW AFTERNOON FOR DIURNAL STORMS. MEANWHILE... NRN TIER WILL BE CLOSER TO VORT MAX PROGGED TO ROTATE AROUND BASE OF THE UPPER LOW... WHICH WOULD PROVIDE ENOUGH LIFT WITH A BIT OF CONTRIBUTION FROM DAYTIME HEATING TO ALLOW SHOWERS/WEAK TSTORMS TO POP UP AGAIN. HAVE KEPT CHANCE POPS IN THE SRN/ERN AREAS FOR THAT REASON. CWA W OF MS RIVER AND N OF HWY 34 IS COVERED BY SLIGHT CHANCE POPS FOR TOMORROW FOR POTENTIAL OF ISOLATED SHOWERS/TSTORMS... THOUGH WRN AREAS ARE FARTHER FROM THE FORCING AND LESS LIKELY TO SEE PRECIP TOMORROW. ..MAYES.. .LONG TERM... WEDNESDAY THROUGH FRIDAY NIGHT SHOULD BE FAIRLY QUIET WITH FRONT WELL TO OUR SOUTH AND SURFACE HIGH MOVING SE THROUGH THE WESTERN GREAT LAKES REGION. VERY LITTLE DIFFERENCE BETWEEN MOS TEMP NUMBERS FOR WEDNESDAY NIGHT AND THURSDAY...BUT WHERE DIFFERENCES OCCURRED...STAYED CLOSE TO A BLEND OF MET/FWC GUIDANCE WHICH SEEMED TO HAVE A BETTER TRACK RECORD THE LAST FEW DAYS. BIG QUESTION FOR THIS PERIOD IS THURSDAY NIGHT/FRIDAY MORNING AND THE TIMING OF THE WARM AIR RETURN AND THUNDERSTORM POTENTIAL. BOTH THE GFS AND UKMET WERE LIFTING THE WARM FRONT THROUGH THE CWA LATE THURSDAY NIGHT AND WERE GENERATING SOME QPF. THE NAM WAS SLOWER WITH THE RETREATING SFC HIGH AND THEREFORE KEEPING THE WARM FRONT TO OUR SW UNTIL FRIDAY. WITH GOOD AGREEMENT BETWEEN THE UKMET AND GFS...DECIDED IT WAS WORTH AT LEAST OF MENTION SO INCLUDED SLIGHT CHANCE WORDING AT 06Z FRIDAY. IF THE GFS PANS OUT...THEN WE SHOULD BE IN THE WARM SECTOR AND CAPPED WITH NO APPARENT TRIGGER ON FRIDAY...SO KEPT IT DRY FOR NOW. SATURDAY THROUGH TUESDAY...MODELS ARE IN OVERALL AGREEMENT THAT PERSISTENT RIDGING WILL REMAIN OVER THE WESTERN U.S. WITH BROAD TROFINESS IN THE EAST. MODELS ALL BRING A COLD FRONT SOUTH IN THE NW FLOW EARLY IN THE PERIOD THEN HANG THE FRONT UP OVER THE MID MISSISSIPPI VALLEY THROUGH EARLY NEXT WEEK. THIS SHOULD SET THE REGION UP FOR AN ACTIVE PERIOD WITH SEVERAL ROUNDS OF THUNDERSTORMS OVER THE WEEKEND AND EARLY NEXT WEEK. THERE IS SOME DISAGREEMENT AMONG THE VARIOUS MODELS ON HOW FAR SOUTH THE FRONT WILL GO. THE MORE AMPLIFIED GFS IS THE MOST AGGRESSIVE...MOVING THE FRONT WELL INTO MO/IL BY THE END OF THE WEEKEND WHILE THE ECMWF/UKMET SOLUTIONS HANG THE FRONT UP ALONG OR JUST N OF THE IA/MO BORDER. CONSIDERING THAT WE ARE ENTERING MID-SUMMER...THE MORE NORTHERN SOLUTIONS OF THE EUROPEAN MODELS MAY BE CLOSER TO WHAT ACTUALLY HAPPENS. FOR THIS ISSUANCE...WEIGHTED THE FCST MORE TOWARD THE ECMWF...KEEPING TEMPS AT OR JUST ABOVE THE MEX NUMBERS THROUGH THE PERIOD AND CHC/SLGT CHANCE POPS IN MOST PERIODS. ...DLF... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE.
Hazardous weather outlook, Jun 27, 5:00 AM CDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT TUE JUN 27 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL DEVELOP SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE AREA. IF DAYTIME HEATING IS STRONG ENOUGH...MARGINALLY SEVERE HAIL AND GUSTY WINDS ARE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER UPPER LEVEL DISTURBANCE IS EXPECTED TO AFFECT THE AREA ON WEDNESDAY BRINGING ANOTHER CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. IF DAYTIME HEATING IS STRONG ENOUGH...MARGINALLY SEVERE HAIL AND GUSTY WINDS MAY BE POSSIBLE FROM THE STRONGER STORMS. CURRENT INFORMATION SUGGESTS A PERIOD OF ACTIVE WEATHER IS POSSIBLE FROM LATE FRIDAY NIGHT THROUGH MONDAY. A WARM FRONT IS EXPECTED TO STALL OUT ACROSS NORTHERN MISSOURI. THIS EAST WEST FRONT IS EXPECTED TO PROVIDE THE FOCUS FOR TWO OR POSSIBLY THREE THUNDERSTORM COMPLEXES THAT MAY AFFECT THE AREA. .SPOTTER INFORMATION STATEMENT... THE PROBABILITY OF SPOTTER ACTIVATION TODAY AND TONIGHT IS LOW.
In the hours before
Local storm report, Jun 27, 4:13 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
413 PM CDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL BELLE PLAINE 41.90N 92.27W
06/27/2006 E0.25 INCH BENTON IA TRAINED SPOTTER
PEA SIZE HAIL AT THIS TIME.
&&
ELLIOTTLocal storm report, Jun 27, 4:53 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 PM CDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL GENESEO 41.45N 90.15W
06/27/2006 E0.50 INCH HENRY IL TRAINED SPOTTER
1/4 TO 1/2 INCH HAIL WITH HEAVY RAINFALL.
&&
ELLIOTTLocal storm report, Jun 27, 4:55 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL COLCHESTER 40.43N 90.79W
06/27/2006 E0.25 INCH MCDONOUGH IL TRAINED SPOTTER
PEA HAIL WITH HEAVY RAIN.
&&
ELLIOTTLocal storm report, Jun 27, 6:12 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL SIGOURNEY 41.33N 92.21W
06/27/2006 E0.25 INCH KEOKUK IA TRAINED SPOTTER
PEA SIZE HAIL.
&&
ELLIOTTLocal storm report, Jun 27, 6:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
646 PM CDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 2 W MACOMB 40.47N 90.72W
06/27/2006 E0.25 INCH MCDONOUGH IL TRAINED SPOTTER
PEA SIZE AND SMALLER HAIL.
&&
ELLIOTTLocal storm report, Jun 27, 7:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
707 PM CDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL MACOMB 40.47N 90.68W
06/27/2006 E0.25 INCH MCDONOUGH IL TRAINED SPOTTER
PEA SIZE HAIL.
&&
ELLIOTTThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:30 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 28 min |
| Jun 27, 8:12 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.